Doc: Rare condition causes swelling, GI distress

Keith Roach
To Your Health

Dear Dr. Roach: I am a 63-year-old male who was diagnosed with hereditary angioedema about 16 months ago. I use Firazyr injection when I have an attack. Are there any new drugs in pill form for my condition? Any support groups?

D.Z.

Dear D.Z.: Hereditary angioedema is a rare condition, seen only in about one person in 50,000. It is diagnosed usually in a person’s teens or 20s. In about 20 percent of cases, people are diagnosed who have no family history. This happens typically later in life, as might be the case with you. It is caused by functional or absolute deficiency in C1 inhibitor, a player in the complement system.

This system consists of a group of related proteins that are critical for inflammation, a powerful way of fighting pathogens, such as bacteria. The C1 inhibitor blocks the beginning of the inflammatory cascade, and is damaged or missing in hereditary angioedema.

The primary manifestations of HAE are in the skin, GI tract and, most worrisomely, in the upper airway. Skin attacks cause swelling, often with pain and a feeling of tightness; they last one to three days. In the GI tract, symptoms cause nausea, vomiting and diarrhea (colic in babies). These symptoms are nonspecific, so people with GI symptoms frequently are misdiagnosed and undergo many procedures and often-unnecessary surgeries. In the airway, people first notice tightness and swelling in the throat, followed by shortness of breath. These symptoms usually last a few hours, but occasionally can last only minutes. Some attacks proceed to unconsciousness and, unless treated immediately, death. Emergency treatment is designed to keep the airway open, including intubation (placement of a breathing tube).

Treatment can be divided into those medicines that stop an acute attack, and those that prevent one. C1 inhibitor (Berinert or Ruconest) is one intravenous acute treatment, as are icatibant (Firazyr) and ecallantide (Kalbitor). There are no oral treatments available for an acute episode, where seconds matter. Clinicians who are not familiar with this condition or who don’t know that a person has HAE may try epinephrine, antihistamines or steroids. These are ineffective for HAE, so it’s critical to have a knowledgeable provider in case of emergency.

There are two oral medicines to prevent symptoms: androgens, such as danazol, and tranexamic acid (Cyklokapron). Both of these cut attack frequency, but are less-frequently used now due to side effects. C1 inhibitor, given by injection, cuts frequency of attacks.

More info, including about support groups, is at haea.org.

Dear Dr. Roach: My husband is a 64-year-old Type 2 diabetic, noninsulin-dependent. I’ve noticed an increase in his night sweats. Our bedroom stenches of sour vinegar and I have to launder more often. The odor is offensive. Is this from his diabetes or something else?

D.D.

Dear D.D.: It’s possible to notice different odors in people with diabetes, at least for some people with keen noses. Dogs, with their far better sense of smell, can be trained to notice changes in blood sugar. At the extreme, in people with very poor diabetes control, most people notice the “fruity” odor of ketones, which is an emergency.

However, I think it’s more likely to be bacteria. Normally, human sweat has very little scent, but the bacteria that live on our skin can impart an offensive odor. I have noticed that ill people have an odor, and it may be that the bacteria in people with diabetes also are different from nondiabetics. Daily washing, antiperspirants and antibacterial soaps (or even topical antibiotics) can change the type of bacteria and remove the odor, at least to a large degree.

Email questions to ToYourGoodHealth@med.cornell.edu.